Missouri, 2010

Hail in Missouri, April 4, 2010

April 4, 2010 · NWS EAX · 1 event in 1 county or zone

A strong thunderstorm produced penny sized hail, in the early morning hours of April 5, 2010.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A strong thunderstorm produced penny sized hail, in the early morning hours of April 5, 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 4, 5:33 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Apr 4, 5:33 AM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
633 AM CDT SUN APR 4 2010

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

/340 AM CDT SUN APR 4 2010/
PRIMARY FORECAST CHALLENGE REMAINS THE POSSIBILITY FOR MULTIPLE
CONVECTIVE EVENTS OVER THE NEXT SEVERAL DAYS...AND POTENTIAL FOR
ATTENDANT SEVERE WEATHER. SUBTLE WAVE SEEN ON EARLY MORNING WV
IMAGERY OVER CNTRL COLORADO WILL LIFT THROUGH CNTRL IOWA BY LATE
THIS AFTERNOON...WHILE A WEAK FRONTAL WAVE EMANATING FROM THE
OKLAHOMA PANHANDLE TRAVERSES A WEAK FRONTAL BOUNDARY INTO WRN
MISSOURI...ENHANCING BOUNDARY LAYER CONVERGENCE. BIGGEST UNCERTAINTY
LIES WITH SPEED AND MAGNITUDE OF MOISTURE RETURN OVER THE NEXT 12-18
HOURS...AS DEEP QUALITY MOISTURE HAS BEEN RELEGATED TO THE TEXAS
GULF COAST. HOWEVER...IR AND 11-3.9 MICRON SATELLITE IMAGERY SHOWS
THIS MOISTURE FIELD RAPIDLY SURGING NORTH...AIDED BY AN INCREASING
LLJ FOCUSED THROUGH THE SRN AND CNTRL PLAINS. MODELS HAVE BEEN
INSISTENT ON BRING THIS HIGHER THETA-E AIRMASS INTO THE FORECAST
AREA BY LATE AFTERNOON...AND INDEED A SIMPLE SPEED/DISTANCE TOOL
PROGS THIS AIRMASS INTO WRN MISSOURI RIGHT AROUND 23Z-00Z. RECENT
MODEL TRENDS HAVE BEEN TOWARDS SLIGHTLY LESS ROBUST MOISTURE IN THE
LOWEST ATMOSPHERIC KILOMETER...HOWEVER FEEL A SOLID 10-11 G/KG WILL
BE ATTAINABLE WITHIN THE WARM SECTOR BY 00Z.

BY LATE AFTERNOON...THIS MOISTURE SURGE WILL BE COINCIDENT WITH A
WEAKLY CAPPED ATMOSPHERE AND INCREASING UVV FROM THE AFOREMENTIONED
WAVE PASSING JUST TO THE NORTH. ALL OPERATIONAL MODELS INDICATE
CONVECTIVE INITIATION BY VERY LATE AFTERNOON INTO EARLY
EVENING...WITH EXCELLENT AGREEMENT FROM HIGHER RESOLUTION 4KM
WRF-NMM AND WRF-ARW. BEST ESTIMATE AMONG VARIOUS MODELS SHOW
INITIATION SOMEWHERE ALONG A KANSAS CITY-KIRKSVILLE LINE WHERE LOW
LEVEL CONVERGENCE SHOULD BECOME SUFFICIENT TO RELEASE GROWING
INSTABILITY (CONSENSUS MLCAPES ON THE ORDER OF 1000 J/KG). DEEP
LAYER BULK SHEAR (0-6KM VALUES OF 50-60KT) WILL EASILY BE SUPPORTIVE
FOR SUPERCELLULAR STRUCTURE...AND EVEN QUITE IMPRESSIVE LOWER LEVEL
SHEAR PARAMETERS WITHIN THE REGION OF CONVECTIVE INITIATION (0-3 KM
SHEAR: 30-40KT AND 0-1KM SHEAR: 20-30KT). A GOOD PORTION OF THE
INSTABILITY WILL RESIDE IN THE FAVORABLE -10C TO -30C HAIL GROWTH
REGION...WITH ANY ROTATING UPDRAFT ENHANCING THE LARGE HAIL
POTENTIAL. AM SOMEWHAT CONCERNED ABOUT A BRIEF WINDOW UPON INITIAL
CONVECTIVE GROWTH FOR A POSSIBLE TORNADO...GIVEN THE ADEQUATE 0-1 KM
SHEAR AS WELL AS INCREASING 0-3KM HELICITY APPROACHING 300 M2/S2
SOUTH OF THE BOUNDARY. STORM MOTION SHOULD BE AROUND 280 DEG AT 35
KT...THOUGH ANY DEVIANT RIGHT MOVEMENT BY JUST 10-20 DEGREES WILL
SIGNIFICANTLY INCREASE SRH VALUES (AND PARTICULARLY SO IN THE
CRITICAL 0-0.5KM  AND 0-1KM LAYER). EVENTUAL STORM MODE SHOULD
RAPIDLY TRANSITION INTO A LINEAR AND BOW SEGMENT STRUCTURE AS THE
PASSAGE OF THE FRONTAL WAVE INDUCES SUBSIDENCE AND A SOUTHWARD
THRUST TO THE SYNOPTIC SCALE FRONT...FORCING CONVERGENCE PAST THE
CONVECTIVE ELEMENTS AND LARGELY UNDERCUTTING THE UPDRAFT
COLUMNS...AS WELL AS LOSING INCREASED INSTABILITY FROM DAYTIME
HEATING. THIS PROCESS SHOULD PUSH THUNDERSTORMS SOUTH OF THE
FORECAST AREA BY MIDNIGHT.

AS THIS CONVECTIVE SYSTEM EVOLVES INTO SRN MISSOURI
OVERNIGHT...FURTHER TO THE SOUTHWEST...RENEWED DEVELOPMENT OF A LLJ
WILL FOCUS ADVECTION OF AN EVEN HIGHER THETA-E AIRMASS NORTH INTO
THE WRN PARTS OF THE STALLED FRONTAL BOUNDARY ACROSS SWRN/SOUTH
CNTRL KANSAS. FORECAST 304K-308K ISENTROPIC SURFACES STILL SHOW A
GOOD SATURATED UPGLIDE COMPONENT WITHIN A REGION OF ELEVATED
1000-1500 J/KG MUCAPE (THOUGH NOT QUITE TO THE EXTENT DISPLAYED IN
PREVIOUS MODEL RUNS)...AND FEEL THIS FORCING MECHANISM IS SOMEHOW
BEING LOST IN THE NAM-WRF...AND ONLY SLIGHTLY CAPTURED BY THE GFS
(ECMWF IS FAR MORE AGGRESSIVE WITH THIS SECONDARY CONVECTIVE AREA).
THIS ENTIRE CONVECTIVELY FAVORABLE AREA SHOULD LIFT NORTHEAST INTO
ERN KANSAS AND FAR WRN MISSOURI MONDAY MORNING ON THE NOSE OF A FAR
MORE STOUT EML ADVECTING NORTHEAST. CERTAINLY...IF THIS SCENARIO
WERE TO COME TO FRUITION...ELEVATED HAIL PRODUCING STORMS WOULD BE
MOST LIKELY...WITH SOME THREAT FOR DAMAGING WINDS SHOULD HIGHER
MOMENTUM AIR BE TRANSLATED TO THE SURFACE. WITH STILL A GOOD DEAL OF
UNCERTAINTY FROM VARIOUS MODEL SOLUTIONS...HAVE ONLY KEPT A CHANCE
POP MENTION FOR THE TIME BEING.

MONDAY COULD PROVE TO BE AN ALL OR NOTHING PROPOSITION...HIGHLY
DEPENDENT UPON ANY MESOSCALE BOUNDARIES LEFT BY NOCTURNAL OR MORNING
CONVECTION WHICH COULD POTENTIALLY ACT TO PARTIALLY RETARD
SIGNIFICANT CAPPING FROM THE STRONG EML ADVECTION OFF THE HIGH
PLATEAU...AS WELL AS PROVIDE FOCUS AND CONVERGENCE FOR ADDITIONAL
EXPLOSIVE CONVECTIVE DEVELOPMENT. BY THIS TIME...HIGH QUALITY 13-14
G/KG DEEP MOISTURE SHOULD RESIDE THROUGHOUT THE WARM SECTOR...SUCH
THAT MLCAPES AROUND 2500 J/KG WILL BE COMMON. NOT ONLY WOULD ANY
MESOSCALE BOUNDARY PROVIDE THE FOCUS FOR CONVECTION...BUT ALSO
ENHANCE BOUNDARY LAYER VORTICITY GENERATION CAPABLE OF BEING
STRETCHED INTO UPDRAFT COLUMNS. SHEAR PARAMETERS THROUGHOUT THE CWA
ARE FORECAST TO BE MORE THAN ADEQUATE FOR ROTATING SUPERCELLS...WITH
QUITE OMINOUS HODOGRAPH STRUCTURE. PROBLEM IS THE ASSUMPTION OF
MESOSCALE BOUNDARIES THIS FAR IN ADVANCE...WHERE NAM BUFR SOUNDINGS
FORECAST A VIRTUALLY UNCAPPED HIGHLY UNSTABLE ATMOSPHERE...WHILE GFS
BUFR SOUNDINGS INDICATE A VIRTUALLY UNBREAKABLE EML. WITH ALL THESE
UNCERTAINTIES...KEPT POP MENTION VERY LOW...HOWEVER UNDERSTANDING
THE SERIOUS POTENTIAL SHOULD INSTABILITY BE RELEASED IN THIS
ENVIRONMENT.

WILL CONTINUE TO ADVERTISE THE BOUNDARY LIFTING NORTH TO THE I-80
CORRIDOR MONDAY EVENING...SHIFTING THE CONVECTIVE THREAT INTO
IOWA...AND BRINGING A BRIEF RESPITE TO THE FORECAST AREA. THIS WILL
BE SHORT LIVED AS THE PRIMARY TROUGH PROPAGATES INTO THE CNTRL
PLAINS TUESDAY AFTERNOON. MODELS STILL ARE EXHIBITING FAIRLY LARGE
TIMING DIFFERENCES...WITH THE OPERATIONAL GFS ON THE FAST SIDE OF
THE GUIDANCE ENVELOPE...AND THE ECMWF MUCH SLOWER. THIS WILL
OBVIOUSLY HAVE SIGNIFICANT RAMIFICATION ON THE CONVECTIVE AND SEVERE
POTENTIAL DURING THE PEAK HEATING HOURS...WITH THE FASTER MODELS
PUSHING THE BEST CONVERGENCE AND FORCING SOUTH OF THE CWA BY TUESDAY
AFTERNOON...WHILE THE SLOWER GUIDANCE KEEPS THE BULK OF THE CWA IN
THE THETA-E RIDGE AND HIGHER CONVECTIVE INSTABILITY. WITH THE TROUGH
OBTAINING MORE OF A POSITIVE TILT BY TUESDAY NIGHT...FEEL A RAPID
COLD FRONTAL PASSAGE WILL OCCUR...BRINGING AN END TO THE BULK OF THE
PRECIPITATION. 00Z GFS BECOMES SO CONVECTIVELY CONTAMINATED BY
WEDNESDAY MORNING THAT IT BECOMES ALMOST USELESS...AND FOLLOWED THE
GENERAL IDEA OF THE ECMWF FROM THIS POINT FORWARD. MADE LITTLE
CHANGE TO GRIDS FOR WEDNESDAY AND BEYOND OTHER THAN TO NUDGE
TEMPERATURES SLIGHTLY LOWER BASED ON FORECAST THICKNESSES AND
PATTERN RECOGNITION.

21

&&

.AVIATION...

NOCTURNAL INVERSION WILL BE ERODED QUICKLY THIS MORNING FROM SOLAR
HEATING AND ALLOW SURFACE WINDS TO VEER AND INCREASE. WIND SHIFT
LINE/WEAK COLD FRONT WILL TRACK THROUGH THE TERMINALS DURING THE
LATE AFTERNOON HOURS. LIMITED LOW LEVEL MOISTURE AND TIMING OF FRONT
PRECLUDES ANY MENTION OF CONVECTION AT KSTJ. FURTHER SOUTH YOU GO
THE BETTER THE THREAT FOR CONVECTION AND THAT IS REFLECTED WITH TAF
WORDING FOR KMCI AND KMKC. THREAT OF CONVECTION WILL END ONCE WINDS
VEER TO THE WEST AND NORTHWEST. SURFACE WINDS WILL CONTINUE TO VEER
TO THE NORTHEAST THEN EAST BY MONDAY MORNING.

MJ/NRR

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 4, 4:54 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
554 AM CDT SUN APR 4 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
554 AM CDT SUN APR 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL DRIFT INTO EASTERN KANSAS AND NORTHERN
MISSOURI THIS AFTERNOON...AND WILL HELP PROVIDE THE FOCUS FOR
POSSIBLE THUNDERSTORM DEVELOPMENT LATE IN THE AFTERNOON AND EVENING.
SOME OF THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO REACH SEVERE
LIMITS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS...THOUGH AN ISOLATED TORNADO MAY BE POSSIBLE EARLY IN THE
THUNDERSTORM LIFE CYCLE...BEFORE A MORE LINEAR STRUCTURE BECOMES THE
PREDOMINANT MODE. THE MOST LIKELY AREAS TO SEE THUNDERSTORM
DEVELOPMENT WOULD BE GENERALLY ALONG A LINE FROM KANSAS CITY TO
KIRKSVILLE LATE IN THE AFTERNOON...WITH THE STORMS MOVING SOUTH INTO
CENTRAL MISSOURI DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SECONDARY COMPLEX OF THUNDERSTORMS MAY FORM IN SOUTHERN KANSAS
EARLY MONDAY MORNING...MOVING NORTH DURING THE DAYLIGHT HOURS. AT
THIS TIME...THERE IS SIGNIFICANT UNCERTAINTY WHETHER THESE STORMS
WILL ACTUALLY DEVELOP...OR COULD BE MAINTAINED FURTHER NORTH INTO
NORTHEAST KANSAS AND FAR NORTHERN MISSOURI. SHOULD STORMS FORM AND
MOVE TOWARDS THE FAR NORTHERN PARTS OF THE OUTLOOK AREA MONDAY
AFTERNOON...SIGNIFICANT SEVERE WEATHER WOULD BECOME LIKELY.

A STRONG COLD FRONT WILL SWEEP THROUGH THE OUTLOOK AREA DURING THE
DAY TUESDAY. THIS FRONT COULD HELP INITIATE ADDITIONAL
THUNDERSTORMS...PARTICULARLY DURING THE AFTERNOON AND EVENING HOURS.
ANY THUNDERSTORMS ALONG AND AHEAD OF THIS FRONT WILL HAVE THE
POTENTIAL TO BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
GENERALLY ALONG AND SOUTH OF A KANSAS CITY TO KIRKSVILLE LINE. THERE
IS THE CHANCE SPOTTERS MAY BE NEEDED ONCE AGAIN MONDAY IN THE FAR
NORTHERN PARTS OF THE OUTLOOK AREA. THEN AGAIN TUESDAY AFTERNOON AND
EVENING...SPOTTERS MAY BE NEEDED ACROSS PORTIONS OF THE OUTLOOK AREA.

21

The radar

The Pleasant Hill radar (KEAX), 151 km away, was scanning. The volume nearest the first event began at 14:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Howard

When
April 4, 8:44 AM CST
Where
Howard County, 2.14 mi NNE of Hilldale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.100, -92.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226043.